Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Brownsville, TX

March 18, 2018Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 18, 2018, 6:42 PM CDT for Kenedy County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 6:42 PM CDT (23:42 UTC)
Expired
Mar 18, 2018, 7:02 PM CDT
In force
20 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 73 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS54 KBRO 182342
SVRBRO
TXC261-190045-
/O.NEW.KBRO.SV.W.0001.180318T2342Z-180319T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
642 PM CDT SUN MAR 18 2018

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Kenedy County in Deep South Texas...

* Until 745 PM CDT.

* At 642 PM CDT, a severe thunderstorm was located over Riviera, or
  near Sarita, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sarita, Kenedy County Wind Farms and Kenedy County Sheriffs Office.

This includes US Highway 77 between mile markers 710 and 720.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2726 9773 2728 9765 2724 9763 2723 9755
      2726 9745 2725 9736 2690 9737 2698 9746
      2692 9745 2700 9751 2699 9751 2700 9756
      2698 9754 2721 9796 2723 9795 2728 9779
TIME...MOT...LOC 2342Z 297DEG 36KT 2728 9781 

HAIL...1.00IN
WIND...60MPH
 
$$

TOMASELLI
1 follow-up statement
417 
WWUS54 KBRO 190002
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
702 PM CDT SUN MAR 18 2018

TXC261-190011-
/O.CAN.KBRO.SV.W.0001.000000T0000Z-180319T0045Z/
Kenedy TX-
702 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENEDY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm, mainly over the extreme 
northeast portion of Kenedy County.

LAT...LON 2726 9773 2728 9765 2724 9763 2723 9755
      2726 9745 2725 9736 2690 9737 2698 9746
      2692 9745 2700 9751 2699 9751 2700 9756
      2698 9754 2721 9796 2723 9795 2728 9779
TIME...MOT...LOC 2359Z 297DEG 36KT 2719 9761 

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:10 PM CDT, 32 minutes earlier.

Area forecast discussion, Mar 18, 6:10 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Sun Mar 18 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Overnight, MVRF and IFR cigs, albeit thin layered,
will develop under a strong low level cap evident on the observed
and forecast soundings. Patchy light fog will also be in the mix.
An isolated shower will be possible Monday during the day as a
weak front moves through, with light northeast winds arriving by
late afternoon, and with clearing skies as dew points decrease in
the drier air mass.

&&

.PREV DISCUSSION... /issued 308 PM CDT Sun Mar 18 2018/

SHORT TERM (Now through Monday night): Satellite imagery showed low
clouds from this morning burned off from west to east in a pattern
very similar to Saturday afternoon. Skies were mostly sunny across
the forecast area with partly to mostly cloudy conditions hanging
over the extreme southeast corner of the forecast area. Will see low
clouds redevelop from east to west over the lower and mid
valley after midnight tonight, but not much going on beyond that.

For Monday, a modest cold front will move through the forecast area
mainly in the morning bringing northwesterly breezes and a
significant amount of dry air. Dew points look to fall into the
mid/upper 20s out west with dew points getting knocked down into
the mid 50s to lower 60s along the coast. The airmass will
actually heat up due to downsloping effects of the northwesterly
flow with highs reaching into the lower to mid 90s in most areas,
except over the southwest portion of the forecast area where temps
could jump into the upper 90s. There is a slight chance of
showers over northern Kenedy County with the passage of the front
where deeper moisture will still be pooled in connection with the
front. As we move into Monday afternoon/night, skies will clear
with northwesterly breezes continuing and low temperatures will
fall into the lower 50s over the north central portion of the
forecast area with lower 60s over the southeast portion of the
region.

LONG TERM (Tuesday through Sunday): Mid-level troughing across
the Southeast will continue through much of the long term period
with ridging building from west to east into next weekend. At the
surface, a surface low will also move into the Southeast,
maintaining northeast flow across South Texas in the wake of a
trailing cold front. The main impacts through mid week will be
elevated fire weather concerns with very dry air keeping dew
points in the mid 20s along Interstate 69-E and mid teens out west
Tuesday afternoon. This will continue into Wednesday before winds
shift to the ESE and bring moisture back across the area. By
Thursday and Friday, another storm system will develop in the
Plains, increasing southeast winds to possibly Wind Advisory
criteria. MOS guidance is already indicating around 25 to 30 mph
sustained winds in the Lower Valley with gusts likely to 30 to 40
mph Friday and Saturday.

Rain chances are near zero each day as very dry air remains across
the region. If we see any shower activity, the best chance will be
Friday into Saturday, but with RH values under 50% below 850mb
and under 20% above 850mb, not expecting much. Temperatures will
be slightly cooler on Tuesday before increasing each day through
the end of the week. With model guidance persistently under doing
daily highs and the synoptic pattern looking particularly warm,
increased values well above MOS guidance for the second half of
the week. Would not be surprised to set a few records, especially
in the McAllen area where highs could reach around 100F again into
the weekend.

MARINE (Now through Monday night): Little change in marine
conditions from 24 hours ago with nearly calm winds and 3-foot
waves at buoy 20. Modest seas to prevail through the period. Weak
south winds tonight become northerly Monday as a weak cold front
moves across the waters. Winds variable in direction Monday night
in the wave of the front, but generally become northerly again
toward daybreak Tuesday morning as a surge of high pressure moves
southward across the waters.

Tuesday through Friday: A reinforcing shot of high pressure
Tuesday afternoon will bring gusty north winds across the coastal
waters through the evening. Small Craft Advisories will be
possible as winds reach 20 knots and seas across Gulf waters
briefly build to 7 feet well offshore. Winds veer to the east on
Wednesday and increase out of the southeast Thursday into the
weekend. Small Craft Advisories will be likely on Friday with seas
building back to 6 to 8 feet.

FIRE WEATHER (Now through Monday night): Still anticipating
Monday afternoon humidities to fall into the 10 to 15 percent
range from western Hidalgo and much of Brooks County westward
through the Rio Grande Plains. The longest duration and lowest
humidities should be seen in Starr, Jim Hogg, and Zapata Counties.
Low humidities combined with sufficient 20-foot winds will lead
to the potential for erratic/explosive fire development. Fire
Weather Watch still on track for Hidalgo/Brooks westward Monday
afternoon.

Tuesday and Wednesday: Dew points in the mid 20s across the
coastal counties and teens out west on Tuesday will lead to
another elevated fire weather day. 20-foot winds will likely be
below the criterion for any Red Flag Warnings, but winds may
increase enough to cause some issues if any fires manage to
develop. On Wednesday, moisture will increase as surface winds
shift to the east, but an elevated fire weather threat may
continue for a period in the western counties of Zapata, Jim Hogg
and Starr.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ248>250-252-253.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/66
Hazardous weather outlook, Mar 18, 4:00 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CDT Sun Mar 18 2018

TXZ249>251-191000-
Jim Hogg-Brooks-Kenedy-
400 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the South Texas Brush
Country.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday: A Fire Weather Watch is in effect for the afternoon in
Brooks and Jim Hogg Counties as the combination of gusty winds, very
low humidity and dry grasses and brush could lead to rapid growth of
any wildfires.

Tuesday through Saturday: Elevated danger for erratic wildfire
behavior will continue each afternoon through the period due to
varying combinations of gusty winds, low relative humidity, and
dry to very dry grasses and brush.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, though spotters may need to
self-activate this afternoon should a strong storm develop.

TXZ248-252>255-191000-
Zapata-Starr-Hidalgo-Inland Willacy-Inland Cameron-
400 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday: A Fire Weather Watch is in effect for the afternoon for
Zapata, Starr, and Hidalgo County as the combination of gusty
winds, very low humidity, hot temperatures, and dry grasses and
brush could lead to rapid growth of any wildfire that begins.

Tuesday through Saturday: Elevated danger for erratic wildfire
behavior will continue each afternoon, especially in Hidalgo,
Starr, and Zapata County, but possibly in western Willacy and
Cameron County through the period due to varying combinations of
gusty winds, low relative humidity, and dry to very dry grasses
and brush.

For persons headed to the beach: A moderate threat for rip
currents may develop Tuesday and continue Wednesday. Moderate
south to north longshore currents will develop Thursday and
continue through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ256-257-191000-
Coastal Willacy-Coastal Cameron-
400 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Tuesday and Wednesday: A moderate threat for rip currents will
develop Tuesday and continue Wednesday at South Padre Island and
Boca Chica Beach. Moderate south to north longshore currents will
develop Thursday and continue through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-191000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Tuesday: Small craft advisories may be needed for winds of 20
knots or more across all waters, and seas briefly 7 feet or
higher across the Gulf.

Thursday: Small craft advisories may be needed for possible 20
knot winds across Laguna Madre.

Thursday night through Saturday: 20 knot winds and 7 feet or
higher seas will be possible at various times through the period,
making boating difficult.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 18, 6:23 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
623 PM CDT Sun Mar 18 2018

TXZ251-190030-
Kenedy-
Including the city of Sarita
623 PM CDT Sun Mar 18 2018

...SEVERE THUNDERSTORM JUST NORTHWEST OF KENEDY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A SEVERE THUNDERSTORM...LOCATED ABOUT 15 MILES NORTHWEST OF SARITA
IN KENEDY COUNTY. MOVEMENT OF THIS SEVERE THUNDERSTORM IS TO THE
SOUTHEAST AT AROUND 20 MPH. HAIL THE SIZE OF GOLF BALLS AND WIND
GUSTS OF 60 MPH ARE THE MAIN THREATS FROM THIS SEVERE THUNDERSTORM.

IF THIS SEVERE THUNDERSTORM MAINTAINS ITS CURRENT TRACK AND
INTENSITY...IT COULD AFFECT KENEDY COUNTY WITHIN THE NEXT HOUR.
RESIDENTS IN NORTHERN KENEDY COUNTY...ESPECIALLY THE TOWN OF
SARITA...SHOULD BE PREPARED TO TAKE SHELTER IN THE EVENT THAT
THIS THUNDERSTORM APPROACHES AND SEVERE THUNDERSTORM WARNINGS ARE
ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:24 AM CDTFire Weather WatchBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.